Wednesday, April 13, 2005

Out With The Old, In With The New

With all the problems reported lately regarding the dangers of newer drugs, the running advice has been to use medications that have been on the market longer and have more data regarding their effectiveness and risks. That's great, except for one minor loophole: Some drugs that have been around for a really long time (in some cases 50 years) -- in particular, antihistamines -- never underwent the level of testing required for today's newer drugs. And, believe it or not, in the case of antihistamines newer is in fact better. Like first-generation antihistamines, the newer second-generation compounds relieve such allergy symptoms as itchy, watery eyes, runny nose and sneezing. The difference is that second-generation antihistamines were developed to avoid the sedative effects of the first generation. (According to a March 2000 study in Annals of Internal Medicine, driving performance is more impaired by Benadryl than by alcohol.) Because the second-generation drugs are less likely to cross into the central nervous system and brain, they are less apt to make you drowsy -- and that's a major advantage. To add to the ironies of drug regulation, first-generation antihistamines, with all their safety issues, are available over-the-counter (OTC), while most second-generation antihistamines -- which are relatively free of adverse effects for healthy people not taking other medications -- are available by prescription only. Loratadine (Claritin) is the one second-generation antihistamine that is available OTC.
THE FIRST GENERATION
First-generation antihistamines include chlorpheniramine (such as Chlortrimeton, NyQuil and Tylenol Cold products) and diphenhydramine (Benadryl and generic brands). According to Jay S. Cohen, MD, associate professor (voluntary) of family and preventive medicine at University of California at San Diego and author of What You Must Know About Statin Drugs and Their Natural Alternatives (Square One), first-generation antihistamines are notorious for causing drowsiness in as many as 50% of users. In fact, diphenhydramine is the same active ingredient used in such sleep aids as Nytol, Unisom, Sleep-Eze and Sominex. Taking a first-generation antihistamine at bedtime can result in a "hangover" effect the following morning. Dr. Cohen points out that OTC drugs that sedate people have been linked to automobile accidents and fatalities. Their use is of particular concern in the elderly, those with cognitive impairment and anyone whose job requires constant alertness. Pilots are prohibited from using first-generation antihistamines, although they can receive a waiver from the Federal Aviation Administration for taking second-generation compounds. According to a recent study published in The New England Journal of Medicine (November 18, 2004), first-generation antihistamines have not been optimally studied in the treatment of allergic disorders. Most clinical trials of these older medications do not meet current criteria, such as randomization, controls, masking (blind), number of participants, adherence and duration. In contrast, the use of second-generation antihistamines is backed up by evidence from many double-blind, placebo-controlled clinical trials that meet current standards. Dr. Cohen notes that some doctors feel that first-generation antihistamines would not be approved if they came before the US Food and Drug Administration (FDA) today, at least for OTC use.
THE SECOND GENERATION
Second-generation antihistamines are far less likely to penetrate the central nervous system, so taking them is less apt to interfere with complex tasks, such as driving a car or operating heavy machinery. Second-generation drugs include loratadine (Claritin), desloratadine (essentially the same as Claritin, prescription Clarinex), cetirizine (Zyrtec) and fexofenadine (Allegra). Astemizole (Hismanal) and terfenadine (Seldane) are no longer approved for use, as they were associated with toxic cardiac effects. The effects on the central nervous system vary from medicine to medicine, though a study reported in the April 29, 2000 issue of the British Medical Journal reported that all second-generation antihistamines were associated with a low incidence of drowsiness and sedation. Claritin and Allegra had the lowest incidence, with Zyrtec slightly more likely to make people drowsy (although not nearly to the degree of first-generation antihistamines). The authors concluded that Claritin and Allegra were better choices for people whose occupations could be hazardous if sedation occurred.
CHOOSE NONSEDATING SECOND-GENERATION ANTIHISTAMINES
Once a drug is on the market, it's natural to assume that it's safe and effective. The saga of the first-generation antihistamines is a sobering reminder that this is not always the case. When allergies are a problem and you reach for an antihistamine, Dr. Cohen recommends OTC Claritin. If this doesn't do the trick for you, he suggests that you see your doctor and ask about Allegra.
Note: If you are considering antihistamines for your children, talk to your doctor first. Children react differently than adults to antihistamines.
As for Clarinex, Dr. Cohen says that this is a classic example of the power of marketing over what's right. Desloratadine (Clarinex) is basically the same as loratadine (Claritin). After Claritin became available OTC, the manufacturer simply tweaked a molecule and got a patent for a new prescription medicine... a neat method of squeezing more dollars out of the system, according to Dr. Cohen.
Moral of the story: With your trusted health-care provider, double-check usage and risk information on all medications you take.

0 Comments:

Post a Comment

<< Home

Site Feed